Alert archive / Ohio / Flash Flood Warnings in 2002

Flash Flood Warning 63, NWS Pittsburgh, PA

July 19, 2002Belmont County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 19, 2002, 3:57 PM EDT for Belmont County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 3:57 PM EDT (19:57 UTC)
Expired
Jul 19, 2002, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 191957
FFWPBZ
OHC013-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELMONT COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT      
  EXTREMELY HEAVY RAIN WAS OCCURRING JUST WEST OF POWHATEN           
  POINT. THIS RAIN WILL BE AFFECTING PORTERS RUN. OVER 1.8           
  INCHES HAS FALLEN IN A VERY SHORT TIME.

* OTHER LOCATIONS IN THE WARNING INCLUDE...STEINERSVILLE...
  POWHATEN POINT...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:20 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 19, 3:20 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT FRI JUL 19 2002

PREFRONTAL SQUALL LINE NOW EXITING OUR NRN MOST TIER OF COUNTIES.
FRONT NOT QUITE THROUGH AS DEWPTS SLOW TO DROP. WILL KEEP IN CHC IN
NRN HALF EARLY THIS EVENING AND LIKELY SOUTH WITH HEAVY DOWNPOURS.
FRONT DOES NOT EXIT OUR SRN TIERS TIL MID MORNING AND QUESTION
WHETHER IT EXITS OUR GARRETT PRESTON TUCKER COS AT ALL WITH AVN
SLOWER THAN OTHER MODELS. FOR THE MOMENT WILL KEEP IN CHC MORNING
SHOWERS IN OUR COUNTIES STRADDLING MASON-DIXON LINE AND A.M.
SHOWERS/TSTMS IN GARR-PREST-AND TUCKER.
RDG BUILDS ACROSS SAT NIGHT WITH CLEARING WITH UPPER RIDGE IN
CONTROL FOR SUN WITH ANTOHER WARMUP. CONDITIONS DRY UNTIL NEXT FRONT
APPROACHES ON MOND.

TEMPS SIMILAR TO MOS.

PIT   65  86  64  91 /  70  10  10  10
HLG   64  86  64  91 /  70  10  10  10
MGW   65  86  64  91 /  70  30  10  10
ZZV   65  87  65  93 /  70  10  10  10
PHD   64  86  64  91 /  70  10  10  10
FKL   60  83  60  86 /  40  10  10  10
DUJ   61  83  60  85 /  40  10  10  10
LBE   64  86  63  90 /  70  10  10  10
BTP   62  84  62  88 /  50  10  10  10
IDI   62  84  62  88 /  50  10  10  10
ODM   63  82  63  86 /  70  40  10  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 19, 11:25 AM EDT, 4 hours 32 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT FRI JUL 19 2002

...NO SEVERE WEATHER EXPECTED BUT HEAVY RAIN POSSIBLE...

A WARM AND HUMID AIRMASS WILL CONTINUE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM
TIME TO TIME. THE BEST TIME FOR THESE STORMS WILL BE DURING THIS
AFTERNOON AND EARLY TONIGHT.

THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS SOME OF THE SLOW
MOVING STORMS WILL PRODUCE LOCALIZED HEAVY DOWNPOURS. IF TWO INCHES
OR MORE OF RAIN FALLS IN A SHORT PERIOD OF TIME...FLOODING CAN
RESULT. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS AS THESE STORMS PASS THROUGH. ALSO GUSTY WINDS CAN
OCCUR.

SKYWARN ACTIVATION IS POSSIBLE IF HEAVY RAINFALL OCCURS. SPOTTERS
ARE ENCOURAGED TO CALL IN REPORTS OF ONE INCH OR MORE OF RAINFALL
FROM THESE STORMS.
Special weather statement, Jul 19, 12:55 PM EDT, 3 hours 2 minutes before
OHZ039>041-048>050-WVZ001-002-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT FRI JUL 19 2002

...HEAVY DOWNPOURS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS CONTINUE TO FORM ACROSS PORTIONS OF EAST
CENTRAL OHIO AND THE PANHANDLE OF WEST VIRGINIA THIS AFTERNOON.  THE
MAIN THREAT FROM THESE STORMS IS HEAVY RAINFALL...WHICH COULD EXCEED
ONE INCH PER HOUR.

IF YOU PLAN TRAVEL ACROSS THE AREA THIS AFTERNOON...BE ALERT FOR
RAPID CHANGES IN VISIBILITY IN THESE DOWNPOURS...ALONG WITH PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 19, 1:30 PM EDT, 2 hours 27 minutes before
OHZ039>041-048>050-057>059-PAZ020-021-029-WVZ001>003-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT FRI JUL 19 2002

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WERE PUSHING ACROSS
THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM ALLEGHENY
COUNTY...WEST THROUGH BEAVER COUNTY PENNSYLVANIA AND THEN EXTENDED
TO TO HANCOCK COUNTY WEST VIRGINIA...JEFFERSON...CARROLL...AND
TUSCARAWAS COUNTY OHIO. THESE STORMS CONTAIN FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS AND SMALL HAIL. THE STORMS WERE
MOVING TO THE EAST ABOUT 15 MPH. IF YOU LIVE IN ALLEGHENY COUNTY
PENNSYLVANIA NEAR ETNA...SHALER TOWNSHIP...AND BLAWNOX BE PREPARED
FOR VERY HEAVY RAIN AND SMALL HAIL BY 200 PM.
Local storm report, Jul 19, 2:31 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
231 PM EDT FRI JUL 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WEST ALEXANDER            PA   .75 INCH HAIL
07/19/02   WASHINGTON                     REPORTED BY
PUBLIC
Local storm report, Jul 19, 2:31 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT - CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
231 PM EDT FRI JUL 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WEST ALEXANDER            PA   .75 INCH HAIL
07/19/02   WASHINGTON                     REPORTED BY PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:23 PM EDTFlash Flood WarningPBZMuskingum3 hr

Nearby

Flash Flood Warnings in Ohio, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.